Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 191, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2005, 11:12 PM CDT for Emmons County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2005, 11:12 PM CDT (04:12 UTC)
- Expired
- Jul 3, 2005, 12:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 57 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 030412 SVRBIS NDC029-030515- /O.NEW.KBIS.SV.W.0191.050703T0412Z-050703T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1112 PM CDT SAT JUL 2 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1215 AM CDT * AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF HAZELTON TO 10 MILES SOUTHWEST OF WESTFIELD...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF BISMARCK TO 62 MILES SOUTH OF BISMARCK...AND MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WESTFIELD AND LINTON AROUND 1120 PM CDT STRASBURG AND HAZELTON AROUND 1125 PM CDT HAGUE AROUND 1130 PM CDT BRADDOCK AROUND 1135 PM CDT KINTYRE AROUND 1140 PM CDT SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4664 10066 4594 10046 4595 9990 4661 9993 $$ CJS/WAA
2 follow-up statements
000 WWUS53 KBIS 030437 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1136 PM CDT SAT JUL 2 2005 NDC029-030515- /O.CON.KBIS.SV.W.0191.000000T0000Z-050703T0515Z/ EMMONS ND- 1136 PM CDT SAT JUL 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR EMMONS COUNTY... AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF BRADDOCK TO 6 MILES SOUTHWEST OF HAGUE...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTHEAST OF BISMARCK TO 67 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 50 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BRADDOCK AND KINTYRE BY 1145 PM CDT LAT...LON 4663 10059 4594 10046 4595 9990 4663 9993 $$ CJS/WAA
000 WWUS53 KBIS 030515 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1215 AM CDT SUN JUL 3 2005 NDC029-030525- /O.EXP.KBIS.SV.W.0191.000000T0000Z-050703T0515Z/ EMMONS ND- 1215 AM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EMMONS COUNTY EXPIRED AT 1215 AM CDT... THE SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO LONGER POSE A SIGNIFICANT THREAT. LAT...LON 4663 10059 4594 10046 4595 9990 4663 9993 $$ CJS/WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:55 PM CDT, 8 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 2:55 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT SAT JUL 2 2005 .SHORT TERM... FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTIVE ACTIVITY TONIGHT WITH POSSIBLE SEVERE THREAT AND FLOODING ISSUES. WILL UTILIZE GFS FOR DETAILS TODAY. CURRENTLY WEAK LOW PRESSURE OVER NORTHWEST-NORTH CENTRAL NORTH DAKOTA WITH SOUTHERLY FLOW RAISING DEWPOINTS INTO THE MID 60S OVER EASTERN CWA...MAINLY SOUTHWEST FLOW CENTRAL AND WESTERN CWA WITH A WESTERLY FLOW AND DRIER AIR OVER EASTERN MONTANA. VERY UNSTABLE AIRMASS OVER EASTERN CWA WITH SB CAPES AROUND 4K J/KG BUT CONVECTIVE INHIBITION STILL HOLDING ON. MODERATE TO STRONG INSTABILITY IN SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA WITH CIN ERODING. CURRENT CONVECTION IN SOUTH CENTRAL NORTH DAKOTA MAY HOLD ON AND TAKE OFF OVER SOUTHEAST CWA AS CONVECTIVE TEMPS ARE REALIZED WITH MANY LINGERING BOUNDARIES TO INTERACT WITH. IN ADDITION SHORTWAVE ENERGY APPROACHING FROM THE WEST WILL KEEP A RISK OF SEVERE WEATHER IN THE WESTERN CWA. STRONG LOW LEVEL JET DEVELOPS IN THE EAST OVERNIGHT WITH INCREASING K INDICES...THUS WILL MAINTAIN THE FLOOD WATCH FOR FLASH FLOODING OVER THE CENTRAL AND EAST WITH THIS AREA MOST SATURATED FROM PREVIOUS RAINS. WILL MENTION SEVERE ACROSS THE CWA TONIGHT WITH BIGGEST THREAT TO BE WINDS AND HAIL...IN ADDITION TO THE HEAVY RAIN THREAT CENTRAL AND EAST. THINGS QUIET DOWN THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. STILL ENOUGH INSTABILITY AROUND ACROSS THE NORTH ON SUNDAY TO MENTION A CHANCE OF THUNDERSTORMS. LOOKS TO BE A LITTLE BREEZY ON SUNDAY AS WELL. SURFACE AND UPPER LEVEL RIDGING ON MONDAY SHOULD MAKE FOR A DRY AND PLEASANT JULY 4TH WITH NEAR NORMAL TEMPERATURES. WEAK RETURN FLOW SETS UP ON TUESDAY WITH WEAK SHORTWAVE TRAVERSING CWA IN A NORTHWEST FLOW. WILL MAINTAIN SLIGHT CHANCE POPS AS JUST ABOUT ANYTHING IS PRODUCING PRECIPITATION THESE DAYS. ONLY MINOR TEMPERATURE ADJUSTMENTS THROUGH THE PERIOD. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT. H500 RIDGE BUILDS INTO THE DAKOTAS WEDNESDAY AND THE MAIN BRANCH OF THE WESTERLIES MOVE NORTH OF THE CANADIAN BORDER. BY THURSDAY NIGHT THERE IS AN H500 TROUGH OVER THE PACIFIC NORTHWEST IN THE NORTHWEST CONUS AND SOUTHWESTERN CANADA...BUT MAIN SOUTHWEST FLOW ALOFT REMAINS NORTH IN CANADA WHILE NORTH DAKOTA UNDER MAINLY ZONAL FLOW ALOFT. A WEAK SURFACE LOW IS PROGGED TO BE OVER THE WESTERN NORTH DAKOTA BORDER BY FRIDAY MORNING...AN EXTENSION OF THE MAIN SURFACE LOW IN NORTHERN MANITOBA. HAVE OPTED TO KEEP THE MENTION OF THUNDERSTORMS OUT OF THE FORECAST FOR FRIDAY...SINCE MAIN ENERGY WITH THIS IMPULSE IS IN CANADA AND TIMING OF THE SYSTEM IS IN QUESTION SINCE IT IS SO FAR OUT IN THE EXTENDED FORECAST...ALTHOUGH IT IS POSSIBLE FOR SCATTERED OR ISOLATED STORMS TO FORM ALONG A WEAK TROUGH DURING THE DAYTIME. WILL SEE WHAT CONSISTENCY THE MODELS BRING WITH THIS FEATURE IN THE NEXT COUPLE OF MODEL RUNS. PACIFIC HIGH PRESSURE FOLLOWS THIS QUICK WEAK SYSTEM. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S TO LOWER 90S AND LOWS UPPER 50S TO UPPER 60S. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT CENTRAL NORTH DAKOTA. && TWH/JV
Hazardous weather outlook, Jul 2, 4:38 AM CDT, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 438 AM CDT SAT JUL 2 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030937- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 438 AM CDT SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY AGAIN THIS AFTERNOON AND TONIGHT AS A SURFACE LOW MOVES SLOWLY ACROSS THE STATE. A K INDEX OF 35 OR HIGHER IS EXPECTED IN CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT... WITH PRECIPITABLE WATER OVER 1 INCH. THIS COMBINATION ALONG WITH HIGH CAPES WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH HEAVY RAIN. WITH THE GROUND SATURATED IN MANY AREAS THERE IS POTENTIAL FOR FLASH FLOODING IN CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Jul 2, 8:20 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TORNADO 3 W SHERWOOD 48.96N 101.70W
07/02/2005 RENVILLE ND PARK/FOREST SRVC
0810 PM HAIL 3 W SOURIS 48.91N 100.75W
07/02/2005 1.75 INCH BOTTINEAU ND PUBLIC
RELAYED BY MEDIA
&&
ABELINGLocal storm report, Jul 2, 8:33 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 NW BOTTINEAU 48.89N 100.54W
07/02/2005 1.25 INCH BOTTINEAU ND PUBLIC
15 MINUTES OF HAIL
&&
ABELINGLocal storm report, Jul 2, 8:50 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL BOTTINEAU 48.83N 100.44W
07/02/2005 1.75 INCH BOTTINEAU ND PUBLIC
&&
ABELINGLocal storm report, Jul 2, 9:07 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST BOWMAN 46.18N 103.40W
07/02/2005 58 MPH BOWMAN ND PUBLIC
MEASURED AT THE ARB BOWMAN RADAR
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:04 PM CDT | Tornado Warning | BIS | Renville | 26 min |
| Jul 2, 7:23 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 67 min |
| Jul 2, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 59 min |
| Jul 2, 8:05 PM CDT | Tornado Warning | BIS | Bottineau | 25 min |
| Jul 2, 8:30 PM CDT | Tornado Warning | BIS | Bottineau | 33 min |
| Jul 2, 8:39 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 54 min |
| Jul 2, 8:46 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 44 min |
| Jul 2, 8:48 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 60 min |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 59 min |
| Jul 2, 9:42 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 34 min |
| Jul 2, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 62 min |
| Jul 2, 9:59 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 2, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 65 min |
| Jul 2, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 60 min |
| Jul 2, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 34 min |
| Jul 2, 11:42 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, McIntosh | 63 min |
| Jul 2, 11:52 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 25 min |
| Jul 3, 12:31 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.